ok HELP!!

sorry you wonderful people its me again.i started urso last saturday250 mg ursofolk 3 times daily.first dose fine second dose start to bloat to uncomfortable level darent take third or il pop.second dose leaves me with a very dry mouth.also lost 4lbs with the runs(sorry)urine bright yellow.does this get better.?felt better without urso.also from reading this and other sites im supposed to have a monthly check up.i take it its for lft test?my consultant just said hed see me in 3 months.have booked an appointment for bloods with nurse at gps at end of month but my gp doesnt even seem to know about pbc.really feeling blind here.do i put up with symptoms?should i try third urso? have i done right demanding lft and should i make follow up appointment with gp? starting back at work next week so as always any advice gratefully recieved.you people could show some doctors a thing or two

10 Replies

  • Hello, I am very new to this site and only got diagnosed with PBC on Wednesday and got also started on Urso 3 times 300 mg daily. I don't have any of these side effects, even so that I do have a gastric problem.

    If I understand you rightly you are taking Urso for almost a week now? Or did you stop taking them after the second dose, last Saturday because of the side effects?

    According to what I read in the leaflet I have been given you could get diarrhoea and some other side effects and if they persist you should talk to your GP or pharmacist. If you don't feel to unwell it might be worth talking to your local pharmacist, they are usually quite good in advising you. I am sure that the pharmacist can advice you on the symptoms as well and what would be the best cause of action to take.

    If you do feel very unwell, I would go to the hospital. They can check you over, may advice you and always send you home again.

  • Luckily i have been ok with urso but I have heard people can have side effects from it or sometimes its the different brands that cause the problem because they use different fillers.

    I would phone and speak to the consultants secretary and ask her to ask him what you should do.

    I think the 3 month appointment is about normal. They will then take the bloods to see if the urso has brought the LFT` numbers down.

  • Hello cazz22.

    Well I DID have side-effects temporarily from strting urso Dec 2010. I can tell you I felt bloated and also had heartburn for a couple months. I did think the itch I suffer at night time got worse in that period of time but I pressed on taking the 2 x 300mgs per day of urso (mine was set at 10mgs urso to 1kg body weight. Rounded off to 60kgs though I am actually only 55).

    I did get constipated and yes I did have these few symptons that I didn't have prior to starting on urso. I was given a further appointment with the hospital consultant at a later date after being informed from him via the GP I had PBC (had AMA test done Oct 2010 at hospital, was Dec before I found out PBC). The hosp. appointment for me was set at about 8 wks from starting urso, I got sent the appt. It was only due to the bloods starting to come down in the 8wks period that I continued taking urso and the side-effects did vanish.

    The one that I have been left with that comes and goes is constipation. I never suffered from constipation or any bowel problems prior to taking urso.

    I did notice though before starting on urso my stools were a bit pale which is common in PBC but they are lookign more like normal these days. Urine can also be a darker yellow in PBC patients but I've not actually had this at all, all normal there.

    One thing though I have found since taking urso when I feel itchy during the night I tend to then feel the need to go to the loo to empty my bladder. I'm perfectly normal during the day but I've always thought that when one is awake, the body is in action so that could possibly be the reason there maybe.

    Given people taking drugs can be detected via the urine maybe this is why urine can alter slightly due to taking urso? Plus of course urso is a form of bile acid that like it or not it is entering our system now via a different route to what happens naturally with the gallbladder releasing bile.

    To be honest with you, 3 months isn't a long time to wait and for repeat bloods. I was discharged from the hospital Oct 2011 as I spoke with the hospital doctor and told him why I felt the need to be. My bloods had significantly improved and I'd only by that time the itch at night as the fatigue had long since gone. He wrote in his letter to the GP of which I have a copy that he recommended the blood being taken every 6 months. Only a minor 'dip' as in a slight rise last year prompted the GP to ask me to go in for repeats 3 months later.

    As you have stated, GPs are a bit in the dark about PBC. But what I find ironic is that they should be able to note from abnormal LFTs and symptons regardless!

    If you contact the PBC Foundation as I did, they will kindly send you a leaflet specifically done for GPs that you could take along with you. I did give mine one but I'm not sure if it was just filed away. I have recently switched GP surgeries as I was getting absolutely nowhere with my last one in as so much as late last year when I asked him at med review when I should go back for repeat bloods as he hadn't stated and we had a bit of a debate about me wanting the results of the bloods in print-out (which seemed to cause a big problem for the surgery!), he just said, "You choose" which I thought very unprofessional.

    I see this new practice for the first time next wk for bloods so hopefully it will be more straight-forward at this one.

  • Hello peridot,

    I just see that you mention constipation since taking Urso. I only have been diagnosed with PBC recently and was started on Urso last Wednesday (I am on 15 mg/kg with rounded up weight as well, my current weight is 52 kg). I don't have any side effects as mentioned by cazz22. However, I started to have some constipation issues which I never had before. I have been on a low fat/low sodium wholefood diet almost all my life and accordingly I never had any probs. The other things I noticed for the past few days that I seem to itch much more during the night and I actually do wake up (and seem to do the same as you - go to the toilet *grin*).

    Is there anything you could suggest in regards to the constipation?

  • I was given lactulose for the constipation by my dr. You just have to adjust to suit our body. Lastulose has the added benefit of getting rid of toxins from the gut which tend to biuld up in PBC.

  • Hello Val02,

    Thank you for the advice. I have to see my GP next week anyway so I will ask him about that. I have read that somewhere as well that Lactulose helps to reduce the build up of toxins - if I am not mistaken it's the Ammoniak?

  • thanks for replies.well things starting to improve from my origional question however have lost 5 lb in one full week now.eating well tho.like most people i eat a very healthy dier anyway.if things stay settled over weekend will try third urso.should be fun if it starts me trotting again as im back at work on monday in the classroom!!

  • Hi cazz22

    My consultant warned me when I was prescribed URSO (diagnosed Jan 2011) that when I first start taking them I may suffer with bloating and diarrhoea. I take two tablets 3 times a day.....but was advised that if I did have diarrhoea that I should cut the dose to one 3 times a day (which I had to do) then gradually build them up over a month. I still get the bloating and diarrhoea about 3 times a week.

    My following appointment with the consultant after going on URSO was 3 months, then 6 months later and then annually. My bloods are taken 2 weeks before seeing my consultant who gives me the results of them at my appointment.

    My GP's are also pretty clueless about PBC and when I have questioned them in the past about why they are not checking my bloods on a regular basis....especially since I only see my consultant annually now....I was told that they are not necessary and will only be done if I am poorly.

  • I have also had diarrhoea since starting the urso. I actually think it has gradually got worse, it tends to be in the mornings, when I need to go 3 or 4 times. Usually but not always I'm o,k after this. I have been taking two 250 tablets a day. The consultant has suggested a colonoscopy, and I'm not keen on the idea, and he's very keen on me remaining on the urso as my blood tests are nearly @ a normal level now. As I'm over 60 now I recently did the test for bowel cancer and that came back o.k, though the consultant says its not 100% accurate. I'm finding the diarrhoea difficult to cope with as I daren't arrange morning meetings etc, unless I take immodium. This week I decided to cut down to one tablet a day to see if it helped. I don't know if its a good idea though. So far there has been no difference. Any ideas folks?

  • Try eating a low fat diet and little and often, my liver levels have been stable for about a year and no longer see specialist and only have bloods done every six months x

You may also like...